New Hampshire, 2011

Tornado and Hail in New Hampshire, July 26, 2011

July 26, 2011 · NWS GYX · 10 events in 5 counties and zones

A strong upper level trough was digging into New England on the afternoon of July 26th with an associated cold front approaching the region. Instability was marginal with CAPE's of 1000 j/kg or less generally pooled ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A strong upper level trough was digging into New England on the afternoon of July 26th with an associated cold front approaching the region. Instability was marginal with CAPE's of 1000 j/kg or less generally pooled ahead of the front. However... dynamics associated with the shortwave and moderate to strong low level shear produced numerous severe thunderstorm cells with large hail and damaging winds. A short-lived EF0 tornado touched down on the Vermont side of the Connecticut River and then crossed into Colebrook. The tornado snapped and uprooted trees in the town. In addition, heavy rain with some of these storms resulted in flash flooding and road washouts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 26, 10:50 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 26, 10:50 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1150 AM EDT TUE JUL 26 2011

.SYNOPSIS...
A SLOW MOVING TROUGH OF LOW PRESSURE WILL GRADUALLY MOVE EAST
ACROSS NEW HAMPSHIRE TODAY...BEFORE EXITING THROUGH MAINE
TONIGHT. A WEAK LOW WILL FORM ALONG THIS TROUGH OVER THE CANADIAN
MARITIMES ON WEDNESDAY. HIGH PRESSURE WILL BUILD OVER THE
NORTHEAST ON THURSDAY. ANOTHER TROUGH OF LOW PRESSURE WILL CROSS
THE REGION FRIDAY AND SATURDAY.

&&

.NEAR TERM /TODAY/...UPDATED...
EARLIER ADJUSTMENTS TO POPS HAVE HELD UP REMARKABLY WELL. HAVE
UPDATED TO ADD THE SEVERE THUNDERSTORM WATCH AND TO ADJUST
TEMPERATURES AS SOME AREAS HAVE REACHED FORECAST MAXIMUMS ALREADY.
STILL EXPECT CLOUDS TO SLOWLY ERODE FROM WEST TO EAST...WITH
INSTABILITY INCREASING ONCE CLOUDS DISSIPATE. PRIMARY THREAT FROM
STORMS WILL BE DAMAGING WINDS.

ORIGINAL DISCUSSION...
UPPER LEVEL LOW WILL CONTINUE TO DIVE SOUTHEAST FROM CANADA
TODAY...BACKING THE FLOW ALOFT AND LOWERING HEIGHTS OVER NEW
ENGLAND. MEANWHILE...SLOW MOVING SURFACE TROUGH WILL GRADUALLY
MOVE EASTWARD THROUGH NEW HAMPSHIRE. SHOWERS AND TSTMS WILL
FORM...MAINLY ALONG AND AHEAD OF THIS BOUNDARY OVER EASTERN NEW
HAMPSHIRE AND WESTERN MAINE. WITH INCREASING WIND FIELDS ALOFT AS
THE ATMOSPHERE BECOMES MORE UNSTABLE THIS AFTERNOON...EXPECT A
COUPLE THUNDERSTORMS...OR LINE SEGMENTS MAY HAVE DAMAGING WINDS.
HOWEVER...STILL UNCERTAIN AS TO HOW MUCH SOLAR HEATING THIS REGION
WILL HAVE AHEAD OF THE BOUNDARY AS WINDS REMAIN OFF THE GULF OF
MAINE MUCH OF THE DAY...KEEPING SOME LOW LEVEL MOISTURE IN
PLACE...ESPECIALLY ALONG AND NEAR THE COASTLINE. EARLIER...MODELS
HAD SHOWN A PRONOUNCED WESTERLY FLOW ALOFT WHICH WOULD ALLOW FOR
SOME CLEARING FROM WEST TO EAST. IT NOW APPEARS THIS FLOW REACHES
NH...BUT NOT MAINE UNTIL LATER THIS AFTERNOON. THEREFORE...THE
AREA OF ENHANCED WORDING WILL BE IN LINE WITH SPCS DISC...OVER NH
AND IMMEDIATELY ADJACENT WESTERN MAINE.

USED OF BLEND OF MAV/MET POPS FOR TODAY. TEMPS TO REACH THE LOWER
70S IN MOST PLACES FOR AFTERNOON HIGHS.

&&

.SHORT TERM /THIS EVENING THROUGH 6 PM WEDNESDAY/...
ONGOING SCATTERED SHOWERS AND STORMS WILL OCCUR THROUGH THIS
EVENING AS SLOW MOVING SURFACE BOUNDARY CONTINUES TO CREEP EAST.
AS THE PCPN ENDS...EXPECT FOG TO DEVELOP IN MOST AREAS...AND IT
COULD BE WIDESPREAD AND DENSE IN SOME TOWNS.

BY WEDNESDAY...A WEAK SURFACE LOW DEVELOPS ALONG THE BOUNDARY OVER
EASTERN MAINE. THIS MAY HOLD IN CLOUDS AND A COUPLE SHOWERS OVER
THE MOUNTAINS OR PERHAPS EASTERN SECTIONS INTO PART OF THE DAY
WEDNESDAY. HAVE ADJUSTED THE CLOUD COVER FORECAST UP A NOTCH OVER
THE MODELS...ESPECIALLY OVER EASTERN/NORTHERN SECTIONS DUE TO THIS
FEATURE. MAY ALSO NEED TO ADJUST MAX TEMPS DOWNWARDS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
SEVERAL CANADIAN CLIPPERS/SHORT WAVES WILL MOVE ACROSS NORTHERN NEW
ENGLAND LATE THURSDAY AND FRIDAY PRODUCING SCATTERED SHOWERS/TSTMS
AND SEASONAL TEMPS. THE LAST SHORT WAVE EXITS INTO THE MARITIMES
BY SATURDAY MORNING ALLOWING DRY AND COMFORTABLE TEMPS TO RETURN
IN ITS WAKE FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...
IFR CONDITIONS THROUGH EARLY THIS MORNING...FOLLOWED
BY AN IMPROVEMENT TO MVFR AND AREAS OF VFR. CONDITIONS DETEORATE
FOR A PERIOD THIS AFTERNOON AND EVENING WITH SCATTERED SHOWERS AND
STORMS CROSSING THE REGION. AREAS OF FOG OVERNIGHT TONIGHT WILL
BRING CONDITIONS BACK TO IFR AND LIFR.

LONG TERM...
MAINLY VFR CONDS EXCEPT MVFR CONDS IN SCATTERED SHOWERS OR THUNDERSTORMS
LATE THURSDAY THROUGH FRIDAY.

&&

.MARINE...
SHORT TERM...
WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA IN THE SHORT
TERM. HOWEVER...HAVE UPPED WIND GRIDS THIS MORNING TO BRING WIND
SPEED FORECAST INTO THE 10 TO 15 KT RANGE. PATCHY FOG WILL THICKEN
INTO LOCALLY DENSE FOG OVER THE COASTAL WATERS TONIGHT.

LONG TERM...
WINDS AND SEAS TO REMAIN BELOW SCA CRIT EXCEPT MAY BRIEFLY REACH
MINIMAL SCA CRIT BY LATE FRIDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...UPDATED...KIMBLE
Hazardous weather outlook, Jul 26, 10:29 AM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1129 AM EDT TUE JUL 26 2011

NHZ001>003-005-007-271530-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-SOUTHERN GRAFTON-
SULLIVAN-
1129 AM EDT TUE JUL 26 2011

...SEVERE THUNDERSTORM WATCH 686 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NEW HAMPSHIRE
AND EXTREME WESTERN PARTS OF MAINE. A FEW OF THESE STORMS MAY
PRODUCE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007>009-012>014-018>028-NHZ004-006-008>010-013-014-271530-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN CARROLL-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1129 AM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NEW HAMPSHIRE
AND EXTREME WESTERN PARTS OF MAINE. A FEW OF THESE STORMS MAY
PRODUCE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-271530-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1129 AM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 1:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
222 PM EDT TUE JUL 26 2011

NHZ005-006-009-010-261900-
BELKNAP-SOUTHERN CARROLL-SOUTHERN GRAFTON-STRAFFORD-
222 PM EDT TUE JUL 26 2011

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...CARROLL COUNTY AND GRAFTON COUNTY THROUGH 300 PM EDT...

AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF NEW HAMPTON...OR ABOUT 5
MILES SOUTHWEST OF MEREDITH...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND AHERN STATE PARK...NEW
HAMPTON...MEREDITH...ASHLAND...LACONIA...CENTER HARBOR...GILFORD...
ELLACOYA STATE PARK...MELVIN VILLAGE AND MIRROR LAKE THROUGH 300 PM
EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4371 7163 4382 7099 4346 7098 4353 7169

MC

The radar

The Portland,ME radar (KGYX), 103 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Belknap

When
July 26, 1:30 PM EST to 1:33 PM EST
Where
Belknap County, 0.69 mi N of Meredith
Measured
0.75 in hail
Reported by
Public
Coordinates
43.660, -71.500

A thunderstorm produced .75 inch hail in Meredith.

Thunderstorm Wind, Belknap

When
July 26, 1:45 PM EST to 1:48 PM EST
Where
Belknap County, 0.69 mi N of Meredith
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.660, -71.500

A severe thunderstorm downed 8 to 10 trees in Meredith.

Hail, Belknap

When
July 26, 2:00 PM EST to 2:05 PM EST
Where
Belknap County, 0.85 mi SE of Winnisquam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.490, -71.510

A severe thunderstorm produced 1 inch hail near Winnisquam.

Hail, Belknap

When
July 26, 2:00 PM EST to 2:05 PM EST
Where
Belknap County, 0.85 mi SE of Winnisquam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.490, -71.510

A severe thunderstorm produced 1 inch hail near Winnisquam.

Hail, Belknap

When
July 26, 2:00 PM EST to 2:05 PM EST
Where
Belknap County, 1.71 mi NE of Gilford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.570, -71.380

A severe thunderstorm produced 1 inch hail in Gilford.

Thunderstorm Wind, Grafton

When
July 26, 4:02 PM EST to 4:06 PM EST
Where
Grafton County, 0.85 mi SW of East Grafton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.560, -71.940

A severe thunderstorm downed trees near Grafton.

Hail, Merrimack

When
July 26, 4:05 PM EST to 4:09 PM EST
Where
Merrimack County, 2.01 mi E of South Danbury
Measured
1 in hail
Reported by
Public
Coordinates
43.480, -71.860

A severe thunderstorm produced 1 inch hail near Danbury.

Tornado, Coos

When
July 26, 4:14 PM EST to 4:16 PM EST
Where
Coos County, 1.22 mi NNW of Colebrook Arpt to 1.32 mi N of Colebrook Arpt
Rating
EF0
Path length
0.39 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
44.897, -71.508

An weak tornado touched down in Essex County, Vermont, just west of the Connecticut River, then crossed into Colebrook where it downed and uprooted trees in the town. Based on a damage survey, the tornado was rated an EF0 with an overall path length of about a mile and a maximum path width of 100 yards. Maximum wind gusts were estimated to be between 70 and 75 mph. No injuries were reported.

Hail, Belknap

When
July 26, 4:30 PM EST to 4:34 PM EST
Where
Belknap County, Alton
Measured
1 in hail
Reported by
Public
Coordinates
43.450, -71.220

A severe thunderstorm produced 1 inch hail in Alton.

Thunderstorm Wind, Strafford

When
July 26, 4:50 PM EST to 4:53 PM EST
Where
Strafford County, 0.85 mi SE of Milton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.410, -70.990

A severe thunderstorm produced multiple reports of trees down in Milton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2011Every state in 2011This day in weather historyThe tornado archive for New Hampshire, 2011Warnings in New Hampshire, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337393, 337408, 337396, 337397, 337401, 337409, 337403, 338149, 337407, 337416.